Alabama, 2015

Tornadoes and Hail in Alabama, April 3, 2015

April 3, 2015 · NWS HUN · 11 events in 5 counties and zones

A cold front intersecting a warm and unstable environment led to a broken band of thunderstorms during the late afternoon and evening hours, some of which were supercellular in nature. These storms moved east-southeast at 35-45 mph and exited northern Alabama between 930 and 10 pm CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A cold front intersecting a warm and unstable environment led to a broken band of thunderstorms during the late afternoon and evening hours, some of which were supercellular in nature. These storms moved east-southeast at 35-45 mph and exited northern Alabama between 930 and 10 pm CDT. One tornado was confirmed in DeKalb County with a few narrow swaths of wind damage reported in other portions of north Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 3, 1:47 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Apr 3, 1:47 PM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
247 PM CDT FRI APR 3 2015

.DISCUSSION...
THE 19Z SURFACE ANALYSIS INDICATED THAT THE COLD FRONT WAS ANALYZED
TO BE EXTENDING SOUTHWEST FROM ALONG THE OHIO RIVER IN WESTERN
KENTUCKY...THROUGH THE MISSOURI BOOTHEEL AND INTO CENTRAL ARKANSAS
NEAR LITTLE ROCK. A LINE OF SHOWERS AND STORMS WERE DEVELOPING ALONG
THE COLD FRONT...WITH A WIDELY SCATTERED AREA OF SHOWERS/EMBEDDED
STORMS ALSO FORMING INTO EAST CENTRAL MISSISSIPPI. A BROKEN AREA OF
LOW CLOUDS WERE ACROSS THE FORECAST AREA THIS MID AFTERNOON...WITH
TEMPS RANGING FROM THE UPPER 70S TO AROUND 80 DEGREES.

SHORT TERM MODEL FORECAST SOUNDINGS INDICATED THAT THE ATMOSPHERE
ACROSS THE FORECAST AREA WILL BECOME MODERATELY UNSTABLE BETWEEN
21Z-00Z. CAPE VALUES WILL INCREASE TO NEARLY 1900 J/KG...WITH LIFTED
INDICES AROUND -6 AND DECENT STEEP LOW LEVEL LAPSE RATES EXPECTED TO
MOVE INTO THE REGION JUST AHEAD OF THE COLD FRONT. THE CURRENT TIMING
OF THE LINE OF SHRA/TSRA MOVING INTO NORTHWEST ALABAMA AFTER 22Z...TO
THE HSV AREA BY AROUND THE 00Z-01Z TIME FRAME AND INTO NORTHEAST
ALABAMA AND THROUGH SOUTHERN MIDDLE TENNESSEE BY AROUND THE 03Z TIME
PERIOD STILL LOOKS GOOD AT THIS TIME. WILL CONTINUE TO HIGHLIGHT THE
SEVERE STORM THREAT ALONG AND SLIGHTLY AHEAD OF THE COLD FRONT...AS
THERE COULD STILL BE A BRIEF PERIOD OF TIME JUST AHEAD OF THE COLD
FRONT WHERE THERE COULD BE ISOLATED SUPERCELL STORM DEVELOPMENT.

THE SHORT TERM MODELS INCLUDING THE HRRR ALL PROGRESSIVELY MOVE THE
COLD FRONT AND ASSOCIATED SHRA/TSRA DEVELOPMENT ON THROUGH JUST ABOUT
ALL OF THE FORECAST AREA BY AROUND 06Z TONIGHT. WILL CONTINUE WITH A
LINGERING SLIGHT CHANCE AREA OF SHOWERS BEHIND THE FRONT IN NORTHEAST
ALABAMA TONIGHT UNTIL AROUND 09Z. A LARGE AND COLDER AREA OF HIGH
PRESSURE WILL QUICKLY BUILD SOUTHEAST INTO THE REGION BY EARLY
SATURDAY...WITH MUCH COLDER TEMPS BETWEEN 15-20 DEGREES LESS THAN
FRIDAY'S HIGH TEMPS EXPECTED. THE RIDGE AXIS WILL MOVE EAST OF THE
REGION BY EARLY SUNDAY MORNING. WITH WINDS EXPECTED TO DECOUPLE
TOWARD MORNING...HAVE ADDED IN PATCHY FROST FOR SOUTHERN MIDDLE
TENNESSEE BETWEEN THE 09Z-12Z TIME FRAME.

BY 12Z SUNDAY...A SHORT WAVE IS EXPECTED TO FORM ON THE WESTERN SIDE
OF THE OLD COLD FRONT ALONG THE GULF COAST. LOW LEVEL MOISTURE WILL
RAPIDLY MOVE NORTHWARD INTO EAST TEXAS...AND THEN INTO THE ARKLATEX
REGION BY 00Z MONDAY. WILL CONTINUE WITH AN INCREASING CHANCE OF
SHOWERS AND EMBEDDED STORMS AFTER 06Z MONDAY AS PWAT VALUES ARE
EXPECTED TO INCREASE TO AROUND 1.25 INCHES BETWEEN THE 09Z-12Z MONDAY
AM TIME FRAME. WILL KEEP PRECIP CHANCES INTO THE LIKELY CATEGORY FOR
MONDAY AND THEN SLOWLY TAPER OFF PRECIP CHANCES BY MONDAY
NIGHT/TUESDAY AS THE SYSTEM SLOWLY SHIFTS EAST-NORTHEAST OF THE
FORECAST AREA. AN UNSETTLED PATTERN WILL CONTINUE THROUGH THE END OF
THE EXTENDED FORECAST PERIODS AS A SERIES OF SHORT WAVES MOVE ACROSS
THE REGION IN THE ZONAL TO SLIGHT SOUTHWEST UPPER LEVEL FLOW. A
STRONGER UPPER TROUGH IS PROGGED BY THE ECMWF/GFS MODELS TO MOVE
THROUGH THE CENTRAL PLAINS BY NEXT FRIDAY...WITH SCATTERED SHRA/TSRA
EXPECTED TO MOVE INTO THE REGION AHEAD OF THE COLD FRONT. WILL STAY
MORE IN LINE WITH THE SLIGHTLY COOLER ECMWF MODEL GUIDANCE THROUGH
THE EXTENDED FORECAST PERIODS.

TT

&&

.AVIATION...
/ISSUED 1233 PM CDT FRI APR 3 2015/
FOR 18Z TAFS...

VFR CONDITIONS WILL QUICKLY DETERIORATE OVER THE NEXT 6 HOURS AT THE
KMSL AND KHSV TERMINALS. WINDS WILL BE FAIRLY ELEVATED TODAY AND OUT
OF THE SOUTHWEST...WITH WIND GUSTING UP TO 23KTS POSSIBLE. THIS IS
HELPING SURFACE HEATING...WITH INSTABILITY INCREASING AS A COLD FRONT
APPROACHES THE AREA. AHEAD OF THE FRONT...WHICH IS PROGGED TO MOVE
THROUGH DURING THE LATE EVENING HOURS...ISOLATED THUNDERSTORMS
DEVELOP WILL BE POSSIBLE...MAINLY AFTER 21Z. GIVEN THE UNCERTAINTY OF
THE TIMING ON INDIVIDUAL THUNDERSTORM DEVELOP...WILL CONTINUE THE
VCTS AT EACH TERMINAL. A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE
THROUGH JUST ALONG THE COLD FRONT...REACHING THE KMSL TERMINAL AS
EARLY AS 23Z AND THEN THE KHSV AT 01Z. THUNDERSTORMS...WITH REDUCE
VISIBILITIES AND MVFR CEILINGS WILL QUICKLY MOVE THROUGH EACH
TERMINAL...EXITING TO THE EAST BY 03Z...WHEN THE SOUTHERLY WINDS ARE
EXPECTED TO SHIFT MORE NORTHERLY. CONDITIONS WILL THEN IMPROVE
THROUGH THE OVERNIGHT HOURS...WITH VFR EXPECTED BY 10Z AND CONTINUE
THROUGH THE END OF THE PERIOD.

73

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    46  64  40  68 /  80  10   0  10
SHOALS        44  62  40  67 /  70  10   0  20
VINEMONT      44  62  39  66 /  90  10   0  10
FAYETTEVILLE  41  60  36  65 /  80  10   0  10
ALBERTVILLE   45  61  39  64 /  90  10   0  10
FORT PAYNE    43  61  36  64 /  90  10   0  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 3, 4:36 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
536 PM CDT FRI APR 3 2015

ALZ001>010-016-TNZ076-096-097-041100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
536 PM CDT FRI APR 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A RISK OF SEVERE THUNDERSTORMS STILL EXISTS THIS EVENING AS A COLD
FRONT DROPS SOUTHEAST THROUGH THE REGION. A BROKEN LINE OF
THUNDERSTORMS WILL MOVE BRISKLY THROUGH THE AREA AHEAD OF THE FRONT
PRODUCING STRONG TO SEVERE STORMS. DAMAGING WINDS AND LARGE HAIL
ARE THE MAIN HAZARDS AT THIS TIME.

THE STORMS SHOULD AFFECT AREAS FROM SOUTHERN MIDDLE TENNESSEE INTO
NORTHWEST ALABAMA BETWEEN 6 PM AND 9 PM...AND THE REST OF NORTH
CENTRAL AND NORTHEAST ALABAMA BETWEEN 8 PM AND 11 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

PATCHY FROST IS POSSIBLE ACROSS SOUTHERN MIDDLE TENNESSEE BY EARLY
SUNDAY MORNING.

A CHANCE OF THUNDERSTORMS WILL RETURN TO THE REGION LATE SUNDAY
NIGHT AND PERSIST EACH DAY NEXT WEEK AS A MORE ACTIVE WEATHER PATTERN
BECOMES ESTABLISHED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS EVENING.

In the hours before

Special weather statement, Apr 3, 4:45 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
545 PM CDT FRI APR 3 2015

ALZ006-009-032315-
MADISON AL-JACKSON AL-
545 PM CDT FRI APR 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MADISON AND NORTHWESTERN
JACKSON COUNTIES UNTIL 615 PM CDT...

AT 545 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NORTHWESTERN HUNTSVILLE...MOVING NORTHEAST AT 45 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...MADISON...MOORES MILL...REDSTONE ARSENAL...
MERIDIANVILLE...HAZEL GREEN...MARSHALL SPACE FLIGHT CENTER...
UNIVERSITY OF ALABAMA IN HUNTSVILLE...ALABAMA A AND M UNIVERSITY AND
NEW MARKET.

LAT...LON 3484 8616 3463 8671 3473 8679 3483 8679
      3499 8648 3499 8629
TIME...MOT...LOC 2245Z 240DEG 39KT 3475 8669

LN
Special weather statement, Apr 3, 5:36 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
636 PM CDT FRI APR 3 2015

ALZ001-002-040015-
LAUDERDALE AL-COLBERT AL-
636 PM CDT FRI APR 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE AND CENTRAL
COLBERT COUNTIES UNTIL 715 PM CDT...

AT 635 PM CDT...DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING STRONG
THUNDERSTORM NEAR CHEROKEE...MOVING EAST AT 35 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...MUSCLE SHOALS...SHEFFIELD...TUSCUMBIA...KILLEN...
CHEROKEE...LEIGHTON...ST. FLORIAN...UNDERWOOD-PETERSVILLE AND CENTER
STAR.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3474 8799 3490 8798 3491 8745 3468 8747
TIME...MOT...LOC 2335Z 273DEG 31KT 3481 8790

SL.77

The radar

The Columbus AFB radar (KGWX), 127 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
April 3, 5:36 PM CST
Where
Lauderdale County, 0.57 mi N of Cloverdale
Measured
52 kt (60 mph) estimated gust
Deaths
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
34.938, -87.772

A few trees were downed due to thunderstorm winds. A fatality occurred along Highway 157 after a vehicle struck a fallen tree.

Thunderstorm Wind, Lauderdale

When
April 3, 6:03 PM CST
Where
Lauderdale County, Lexington
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.970, -87.370

Two power poles and a few large trees were downed by thunderstorm winds.

Thunderstorm Wind, Limestone

When
April 3, 6:30 PM CST to 6:38 PM CST
Where
Limestone County, Elkmont to 4 mi NNE of Athens
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.930, -86.980

An unoccupied mobile home was moved off of its foundation by thunderstorm winds. There were also a few trees and power lines downed by thunderstorm winds on Hayes Mill Road near Piney Chapel, Alabama.

Thunderstorm Wind, Madison

When
April 3, 6:48 PM CST to 6:51 PM CST
Where
Madison County, 3 mi N of Meridianville to 4 mi ENE of Hazel Green
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.893, -86.570

A couple of trees were downed by thunderstorm winds on Northington road at the junction of Cottonwood drive and also on Boles road in Madison county, Alabama.

Hail, Madison

When
April 3, 6:49 PM CST
Where
Madison County, Harvest
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.850, -86.770

Quarter sized hail was reported.

Thunderstorm Wind, Limestone

When
April 3, 6:50 PM CST
Where
Limestone County, Athens
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
34.800, -86.980

A tree was downed by thunderstorm winds on Elkton street in Athens, Alabama.

Thunderstorm Wind, Madison

When
April 3, 6:53 PM CST to 7:02 PM CST
Where
Madison County, 1 mi ENE of Harvest to 4 mi WSW of Meridianville
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.855, -86.754

Several trees and power lines were downed by thunderstorm winds.

Tornado, Dekalb

When
April 3, 7:15 PM CST to 7:16 PM CST
Where
Dekalb County, 2.87 mi NE of Grove Oak to 3.02 mi NNW of Ten Broeck
Rating
EF0
Path length
0.93 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
34.461, -86.016

A storm survey determined that a weak tornado touched down in the Fyffe, Alabama, community just east of the intersection of County road 545 and County Road 50. A few softwood trees were uprooted on the north side of the road. The tornado then moved east, crossing County Road 50 briefly, and uprooting some trees along County Road 536. The tornado then nearly paralleled County Road 50, destroying a large hay barn just east of County Road 528. The winds within the tornado along County Road 528 were estimated at around 85 mph with a narrow path of 30 yards. The tornado finally lifted west of County Road 539 after downing a few more trees.

Hail, Madison

When
April 3, 7:50 PM CST
Where
Madison County, New Hope
Measured
1 in hail
Reported by
Public
Coordinates
34.530, -86.400

Quarter sized hail was reported.

Hail, Cullman

When
April 3, 8:03 PM CST
Where
Cullman County, Cullman
Measured
1 in hail
Reported by
Public
Coordinates
34.180, -86.830

Quarter sized hail was reported.

Tornado, Dekalb

When
April 3, 8:05 PM CST to 8:08 PM CST
Where
Dekalb County, 3.2 mi NNW of Sulphur Spgs to 3.37 mi NNE of Sulphur Spgs
Rating
EF1
Path length
2.29 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
34.744, -85.619

A tornado touched down in the Ider community of eastern DeKalb County, Alabama. The tornado first touched down along County Road 783. Numerous hardwood trees were snapped and uprooted. A small outbuilding was damaged near the intersection of County road 776. The tornado then tracked just north of County Road 776 before intersecting County Road 788.

Damage to trees was fairly widespread in this area. Several homes or buildings also received minor roof or structural damage. The tornado reached its maximum intensity just west of Alabama Highway 75. One home there sustained significant roof damage with the majority of the roof removed. An anchored outbuilding was destroyed and several over homes sustained minor damage. Also, a power pole was snapped off and many large hardwood trees were snapped about 20 feet above the ground.

The tornado then crossed Alabama Highway 75, snapping and uprooting trees along both sides of the road. The tornado began to weaken as it moved east-southeast, crossing County Road 372. Very minor roof damage was noted to a home and a few trees were uprooted. The tornado then dissipated on the east side of County Road 791 in the Cartersville, Alabama community after uprooting a few trees on the eastern slopes of Sand Mountain.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Lauderdale2015-04-03UnknownIndirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyThe tornado archive for Alabama, 2015Warnings in Alabama, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573142, 573145, 573147, 573149, 573150, 573151, 573159, 573129, 573158, 573160, 573132.